Alabama, 2011Heavy Snow and Winter Weather in Alabama, February 3 to 4, 2011
February 3 to 4, 2011 · NWS HUN · 7 events in 7 counties and zones
A narrow band of heavy snow developed during the late afternoon and early evening hours of the 3rd across portions of north central into northeast Alabama, generally south of the Tennessee River. By mid evening, the snow changed to a mix of sleet and freezing rain which produced a light ice accumulation of a tenth of an inch or less on top of the snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of heavy snow developed during the late afternoon and early evening hours of the 3rd across portions of north central into northeast Alabama, generally south of the Tennessee River. By mid evening, the snow changed to a mix of sleet and freezing rain which produced a light ice accumulation of a tenth of an inch or less on top of the snow. The snow reduced visibility to 2 miles or less, in some cases to 1/2 mile. Snow amounts of 2 to 5 inches fell in Marshall County, and 1 to 2 inches in portions of Cullman and DeKalb Counties. Lighter amounts of an inch or less fell in southern portions of Franklin, Lawrence, Morgan, Madison and Jackson Counties. By late evening into the overnight hours, temperatures slowly warmed to 32 to 34 degrees in valley areas, helping to improve road conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 3, 5:45 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 3, 5:45 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 AM CST THU FEB 3 2011
.UPDATE...
FOR 12Z TAFS
&&
.AVIATION...
HIGH CLOUDS WILL CONTINUE TO DOMINATE THROUGH 06Z TONIGHT AT BOTH
SITES. MSL MAY SEE SOME MVFR CIGS FOR A SHORT TIME THIS MORNING AS AN
APPROX BKN028 DECK THAT HAS BEEN SLOWLY SLIDING SOUTH FROM TN
OVERNIGHT APPROACHES THE TERMINAL. AFTER SUNRISE THIS THREAT SHOULD
DIMINISH. THE NEXT CONCERN FOR BOTH SITES COMES AFTER 06Z TONIGHT AS
A SYSTEM APPROACHES THE AREA. PRECIP WILL APPROACH N AL AROUND 09Z
AND AN ASSOCIATED MVFR CLOUD DECK WILL MOVE ACROSS THE AREA. SOME
FREEZING/FROZEN PRECIP MAY MIX IN WITH THE RAIN OR BECOME THE
PREDOMINANT PRECIP TYPE IN THE EARLY MORNING HRS FRIDAY...BUT THE
EXACT TIMING OF CHANGEOVER CANNOT BE DETERMINED ATTM.
&&
.PREV DISCUSSION... /ISSUED 356 AM CST THU FEB 3 2011/
IN THE WORLD OF WEATHER...A RATHER ACTIVE PATTERN EXISTED ACROSS THE
NORTH AMERICAN DOMAIN. ON A LARGE SCALE WESTWARD...A BUSY NORTHERN
STREAM OVER THE NORTH PACIFIC CONTINUED TO BRING A SERIES OF STORMS
ASHORE...MAINLY ACROSS BRITISH COLUMBIA AND THE ALASKA PANHANDLE...
WHILE SUBTROPICAL MOISTURE ORIGINATING SOUTH OF THE BAJA CONTINUED TO
THE MID ATLANTIC REGION. THE NORTHERN FLOW MOVING NORTH OF UPPER
RIDGING WEST OF CALIFORNIA WAS DIVING TO THE SOUTH IN A MERIDIONAL
(NORTH TO SOUTH) FASHION. AN UPPER LOW OVER THE SOUTHERN ROCKIES
HELPED TO MERGE THE POLAR/SUBTROPICAL FLOW IN A SW-NE DIRECTION FROM
THIS REGION. VERY CHILLY ARCTIC HIGH PRESSURE NOW OVER THE SOUTHERN
ROCKIES CONTINUED TO PRODUCE VERY COLD TEMPS TO THE SOUTHERN PLAINS
AND PARTS OF THE DESERT SW. RATHER COLD EARLY FEB TEMPS REIGNED OVER
THE TENNESSEE VALLEY...WITH 3 AM READINGS IN THE MID TEENS TO MID 20S
WITH A 5-10 MPH NORTH WIND.
THE ABOVE MENTIONED UPPER LOW WILL MOVE ACROSS WEST TEXAS THROUGH
TONIGHT...WEAKENING AS IT REACHES THE OHIO/TENNESSEE VALLEY REGIONS
BY SAT MORNING. THIS WILL INDUCE SURFACE CYCLOGENESIS OVER THE
WESTERN GULF OF MEXICO...MOVING IT ACROSS THE SE STATES TO EAST OF
THE MID ATLANTIC BY SATURDAY AFTERNOON. STRONG OMEGA EAST OF THIS
SYSTEM... ALONG WITH A RETURN OF UPGLIDING MOISTURE WILL BRING A
CHANCE FOR PRECIPITATION BEGINNING TONIGHT...CONTINUING THROUGH
EARLY SAT. HAD TO USE THE WORD PRECIP RATHER THAN ALL RAIN...BECAUSE
WE SHOULD HAVE A FEW PERIODS OF WINTRY WEATHER THROWN IN.
FOR TODAY...CLOUDS WILL BE ON THE INCREASE AS DEEPER MOISTURE MOVES
FURTHER INLAND FROM THE GULF. LIMITED SUNSHINE AND CONTINUED COLD
AIR ADVECTION WILL RESULT IN HIGH TEMPS STRUGGLING TO REACH 40...OR
12-13 DEGREES BELOW SEASONAL NORMS. HISTORICALLY...FORECAST MODELS
ARE SLOW IN BRINGING SW ORIGINATING SYSTEMS PRECIP QUICKLY ENOUGH.
WENT WITH THE FASTER CANADIAN/ECMWF IDEA OF STARTING LIGHT RAIN THIS
EVENING...MAINLY FOR AREAS NEAR AND SOUTH OF THE TENNESSEE RIVER.
STRONG UPGLIDE AND THE MOISTURE RETURN SHOULD SPREAD PRECIP FURTHER
NORTH AS THE NIGHT PROGRESSES. GOING WITH THE COLDER NAM...THE
PRECIP SHOULD BEGIN TO MIX SNOW AROUND MIDNIGHT. LIGHT FREEZING RAIN
WILL ALSO BE A POSSIBILITY AS SURFACE TEMPS FALL BELOW FREEZING
THROUGH AROUND 9 AM FRIDAY MORNING. AMOUNTS OF ICING...IF ANY IS A
TRICKY PROPOSITION. IN THE MORE WIND SHELTERED VALLEYS OVER NE
ALABAMA...CANNOT RULE OUT SOME LIGHT ACCUMULATIONS BY DAYBREAK
FRIDAY. WITH THIS UPCOMING VARIETY OF PRECIPITATION...HAVE A SPECIAL
WEATHER STATEMENT FORTHCOMING WITH THE MORNING FORECAST PACKAGE.
WARMER TEMPS AFTER WILL RESULT IN A COLD RAINY FRIDAY...WITH HIGHS
WARMING ONLY INTO THE LOWER 40S. TEMPS COOLING BELOW FREEZING FRIDAY
NIGHT WILL RESULT IN ANOTHER RAIN/SNOW MIX. THE ATMOSPHERE SHOULD
SLOWLY DRY SOMEWHAT DURING THE NIGHT. HOWEVER...LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY OVER NE ALABAMA AND THE
CUMBERLAND PLATEAU.
CONTINUED COLD AIR ADVECTION AND RESIDUAL MOISTURE WILL KEEP A RISK
OF FLURRIES SATURDAY MORNING FOR MOST OF THE AREA...WITH FLURRIES
CONTINUING OVER THE PLATEAU SAT AFTERNOON. DRY CONDITIONS SHOULD
RETURN SAT NIGHT THROUGH SUNDAY...WITH DAILY HIGHS/LOWS NOTABLY
BELOW SEASONAL AVERAGES.
ANOTHER SYSTEM...AKA CLIPPER LIKE...IN THE NORTHERN STREAM WILL MAKE
ITS EFFECTS FELT HERE NEXT MONDAY...WITH A CHANCE OF RAIN. HAVE TO
ADD ANOTHER RAIN/SNOW MIX FOR MON NIGHT AND LIGHT SNOW TUESDAY AS
THAT SYSTEM EXITS THE REGION...AND COLDER AIR POURS INTO THE REGION.
DESPITE WHAT A FEW GROUND CRITTERS RECENTLY PROGGED...DO NOT THINK
WINTER IS OVER FOR THIS AREA BY A LONG SHOT THROUGH THE MIDDLE OF
NEXT WEEK...AS A SURGE OF SIBERIAN/ARCTIC AIR MOVES SOUTHWARD OVER
THE CONUS. THE LAST SURGE EARLIER THIS WEEK CONCENTRATED ALONG THE
FRONT RANGE TO NORTHERN MEXICO...THIS NEXT ONE WILL BE MAXIMIZED
MORE FROM THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES BY THE MIDDLE
OF NEXT WEEK. THE CORRESPONDING 0C 850MB TEMP BY WED MORNING...PER
THE GFS EXTENDED FROM EAST TEXAS TO CAPE CANAVERAL...WITH THE
SURFACE HIGH SETTLING OVER THE EASTERN PLAINS/SOUTHEAST STATES.
STAYED CLOSE TO GFS NUMBERS IN THE MID/UPPER 30S NEXT TUE/WED...
ALTHOUGH WOULD NOT BE SURPRISED IF THEY ARE EVEN COLDER.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...CCC
DISCUSSION...RSB
Hazardous weather outlook, Feb 3, 5:16 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 AM CST THU FEB 3 2011
ALZ001>010-016-TNZ076-096-097-031930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
516 AM CST THU FEB 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A SYSTEM MOVING FROM THE GULF OF MEXICO WILL BRING LIGHT RAIN TO
PORTIONS OF THE TENNESSEE VALLEY LATE THIS EVENING. AROUND
MIDNIGHT...RAIN WILL MIX WITH SNOW AND FREEZING RAIN AS TEMPERATURES
FALL TO NEAR FREEZING. LITTLE TO NO SNOW ACCUMULATIONS ARE
EXPECTED...BUT A LIGHT GLAZE OF FREEZING RAIN MAY OCCUR IN EXTREME
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AS TEMPERATURES SLOWLY RISE BACK ABOVE FREEZING BY FRIDAY
AFTERNOON...PRECIPITATION WILL CHANGE BACK TO ALL RAIN. BUT TEMPERATURES
WILL AGAIN FALL OVERNIGHT FRIDAY INTO EARLY SATURDAY MORNING...MIXING
SNOW BACK IN WITH THE RAIN BEFORE ENDING AS FLURRIES LATE SATURDAY
MORNING. AT THIS TIME...LITTLE OR NO SNOW ACCUMULATIONS ARE EXPECTED.
ANOTHER SYSTEM WILL IMPACT THE TENNESSEE VALLEY MONDAY INTO
TUESDAY...BRINGING THE CHANCE FOR RAIN AND SNOW BACK TO THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
CCC
In the hours before
Special weather statement, Feb 3, 5:00 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST THU FEB 3 2011
ALZ001>010-016-TNZ076-096-097-032200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
500 AM CST THU FEB 3 2011
...WINTRY PRECIPITATION POSSIBLE ACROSS THE TENNESSEE VALLEY LATE
TONIGHT CONTINUING INTO SATURDAY...
A SYSTEM WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO...AND MOVE
ACROSS THE DEEP SOUTH TONIGHT. THIS SYSTEM WILL BRING RAIN OVER THE
REGION BEGINNING THIS EVENING.
AIR TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE FORECAST TO COOL TO
AROUND FREEZING AT MIDNIGHT. THIS WILL RESULT IN THE RAIN BECOMING
MIXED WITH SNOW. SINCE AIR TEMPERATURES SHOULD NOT FALL MUCH BELOW
FREEZING...LITTLE OR NO SNOW ACCUMULATIONS SHOULD OCCUR. HOWEVER...A
LIGHT GLAZE OF ICE IS POSSIBLE MAINLY IN THE COOLER SPOTS OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE DUE TO LIGHT FREEZING
RAIN. TOTAL ICE ACCUMULATIONS SHOULD REMAIN UNDER ONE TENTH OF AN
INCH. TEMPERATURES ACROSS THE REGION SHOULD WARM ABOVE FREEZING BY 9
AM...HELPING TO ALLEVIATE WINTRY WEATHER CONDITIONS FROM LATE FRIDAY
MORNING TO THE EARLY EVENING.
THE RAIN WILL ONCE AGAIN MIX WITH THEN BECOME SNOW FRIDAY EVENING.
EVEN THOUGH TEMPERATURES WILL BECOME COLDER...MOISTURE WITH THE
SYSTEM SHOULD GRADUALLY DIMINISH. HOWEVER...UP TO AN INCH OF SNOW
ACCUMULATION IS POSSIBLE ACROSS THE CUMBERLAND PLATEAU BY SATURDAY
MORNING. SNOW FLURRIES ACROSS THE AREA SATURDAY MORNING SHOULD TAPER
OFF FROM WEST TO EAST DURING THE AFTERNOON.
MOTORISTS SHOULD BE ALERT TO THE POTENTIAL OF ICY SPOTS DEVELOPING
LATE TONIGHT ON AREA ROADS...AS TEMPERATURES FALL TO AND BELOW
FREEZING. THIS WILL ESPECIALLY BE THE CASE FOR LESS TRAVELED
ROADS...BRIDGES AND OVERPASSES.
RSB
Winter Weather, Madison
- When
- February 3, 6:20 AM CST to February 4, 8:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Up to one inch of snowfall fell across the county.
Winter Weather, Morgan
- When
- February 3, 6:53 AM CST to February 4, 7:53 AM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Up to one inch of snowfall fell across portions of the county.
Heavy Snow, Marshall
- When
- February 3, 2:00 PM CST to February 4, 8:30 AM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Three to five inches of snowfall fell across Marshall county. The highest storm total of 4.5 inches occurred 2 miles north of the Hyatt community. On top of this snowfall, a light layer of ice accumulated as a period of freezing rain/sleet occurred. These hazardous conditions prompted the local emergency management officials to declare a state of local emergency due to treacherous traveling conditions.
Winter Weather, Lawrence
- When
- February 3, 2:00 PM CST to February 4, 8:10 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Up to one inch of snowfall fell across portions of the county.
Winter Weather, Cullman
- When
- February 3, 2:30 PM CST to February 4, 8:30 AM CST
- Where
- Cullman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
One to two inches of snowfall fell across the county.
Heavy Snow, Dekalb
- When
- February 3, 2:30 PM CST to February 4, 8:30 AM CST
- Where
- Dekalb forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
One to three inches of snow fell across the county.
Winter Weather, Franklin
- When
- February 3, 3:30 PM CST to February 4, 10:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Up to one inch of snowfall fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Mississippi, February 3 to 4, 20114 deaths · 9 injured · $15 million · 37 events
- Winter Storm in Texas, February 3 to 4, 20112 deaths · 3 injured · 24 events
- Ice Storm and Winter Storm in Texas, February 3 to 4, 20112 deaths · 23 events
- Ice Storm in Texas, February 3 to 4, 20111 death · 2 injured · $1.1 million · 15 events
- Heavy Snow and Winter Weather in Texas, February 3 to 4, 201113 injured · $402,000 · 18 events
- Winter Weather in Texas, February 3 to 4, 20111 death · $31,000 · 6 events
- Winter Storm and Winter Weather in Arkansas, February 3 to 4, 20111 death · 1 injured · 9 events
- Ice Storm in Louisiana, February 3 to 4, 20111 death · 14 events
- Winter Weather in Minnesota, February 3, 20111 death · 1 injured · $4,000 · 1 event
- High Surf in California, February 3, 20111 death · 1 event
- Cold in Illinois, February 3 to 4, 20111 death · 1 event
- Ice Storm and Winter Weather in Louisiana, February 3 to 4, 2011$1.8 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283688, 283684, 283668, 283673, 283669, 283670, 283671.